Healthdirect Free Australian health advice you can count on.

Medical problem? Call 1800 022 222. If you need urgent medical help, call triple zero immediately

healthdirect Australia is a free service where you can talk to a nurse or doctor who can help you know what to do.

Colds and flu medication

Colds and flu medication
beginning of content

Colds and flu medication

4-minute read

Colds and flu symptoms can be very similar to the symptoms of COVID-19. Even if your symptoms are mild, get tested for COVID-19 immediately — use the colds and flu Symptom Checker if you're not sure what to do.

Over-the-counter medicines

There are a number of over-the-counter medicines that might help relieve cold and flu symptoms. These include:

Paracetamol for pain and fever

Paracetamol can be used for adults and children over 1 month for pain and symptoms of fever. Make sure you’ve got the right strength for your child’s age and weight as overdosing can be dangerous.

Read and follow the directions on the label carefully. If you are not sure check with your doctor or pharmacist.

Ibuprofen for pain and fever

Ibuprofen can be given for pain and symptoms of fever in adults and children of 3 months and over, according to their weight. Make sure you’ve got the right strength for your child’s age and weight as overdosing can be dangerous.

Read and follow the directions on the label carefully. If you are not sure check with your doctor or pharmacist. Avoid ibuprofen if your child has asthma, unless advised by your doctor.

Decongestants and saline nasal sprays or drops to relieve a blocked nose

Nasal decongestants and saline (salt water) nasal sprays can help to relieve a blocked nose, but should not be used for more than 4 or 5 days in a row.

Decongestants containing pseudoephedrine, phenylephrine, oxymetazoline or xylometazoline must not be used in children younger than 6 years. Use salt water (saline) nasal sprays or drops instead of a nasal decongestant for these children. Before using a decongestant, check with your doctor or pharmacist if it is safe for you or your child.

Combination ‘cough and cold’ medicines

Cough and cold medicines are often used for symptom relief however it’s important to know there is not enough evidence showing they work well, particularly in children.

Cough and cold medicines should not be given to children under 6. You should ask a doctor, pharmacist or nurse practitioner for advice before giving cough and cold medicines to children aged 6 to 11 years.

Cough and cold medicines often contain paracetamol, so it is important to check the label to avoid ‘doubling up’ and taking other medicines that also contain paracetamol.

Complementary medicines

Some people find vitamins (for example vitamin C), mineral supplements (for example zinc) or herbal medicines (for example echinacea) helpful. However, there is not enough evidence to show they are effective in helping to treat or prevent colds and flu.

Antiviral medications

If you are likely to suffer complications from the flu, your doctor may prescribe antiviral medication. These medicines won’t cure the flu, but if they are taken within 48 hours of symptoms they can help to:

  • reduce the length of time you are ill by around one day
  • relieve some of the symptoms
  • reduce the potential for serious complications

They do this by stopping the virus from multiplying in your body. Talk to your doctor to see if antiviral medications are right for you.

Antibiotics

Antibiotics won’t help the symptoms of a cold or flu or stop them from spreading to other people. This is because they are viral infections and antibiotics are only effective against bacterial infections.

Some people occasionally can get a bacterial infection as a complication of a cold or flu. This kind of infection is not common and most people will get better by themselves without antibiotics. If you are at more risk of complications or may get very sick, then your doctor may give you antibiotics. Talk to your doctor to see if antibiotics are right for you.

For advice on medicines call the NPS MedicineWise information line on 1300 MEDICINE (1300 633 424).

Learn about some other things you can do to relieve cold or flu symptoms.

CHECK YOUR SYMPTOMS — Use the colds and flu Symptom Checker and find out if you need to seek medical help.

You can also see a doctor if you are concerned about your symptoms. If you would like to speak to a registered nurse, call healthdirect on 1800 022 222, 24 hours a day, 7 days a week (known as NURSE-ON-CALL in Victoria).

Learn more here about the development and quality assurance of healthdirect content.

Last reviewed: June 2020


Back To Top

Need more information?

These trusted information partners have more on this topic.

Top results

Antiviral medicines and the treatment of COVID-19 - NPS MedicineWise

Oseltamivir phosphate is an oral neuraminidase inhibitor

Read more on NPS MedicineWise website

Common cold treatments - MyDr.com.au

Nothing will cure a cold, but there are treatments that can help. Rest, fluids, home remedies and medicines can relieve common cold symptoms and should have you feeling better within a few days.

Read more on myDr website

Colds and flu in babies and children

Here is information on the causes, symptoms, diagnosis and treatments of coughs, colds and flu in children and babies and when to seek medical advice.

Read more on Pregnancy, Birth & Baby website

Cold and flu during pregnancy

When you are pregnant you need to be careful how you treat cold or flu as it can effect your unborn baby.

Read more on Pregnancy, Birth & Baby website

Colds, Flu and Viruses - Asthma Australia

Everyone with asthma including all family members should be vaccinated against the flu. Depending on your circumstances, you may be eligible for a free flu vaccination under the National Immunisation Program.

Read more on Asthma Australia website

Is there medication for coronavirus? - MyDr.com.au

There is no medication for coronavirus at present, but some antiviral medicines are being trialled.

Read more on myDr website

Taking medicines in pregnancy - NPS MedicineWise

If you are thinking of taking a medicine while you’re pregnant, take your doctor's advice and consider the risks and benefits.

Read more on NPS MedicineWise website

Don't forget your flu shot. Protect yourself and others this flu season. - Better Health Channel

betterhealth.vic.gov.au

Read more on Better Health Channel website

Influenza or flu: children & teenagers | Raising Children Network

Influenza is a viral illness, often mild in children. Flu symptoms include runny nose, sore throat and muscle aches. You can usually manage flu at home.

Read more on raisingchildren.net.au website

Kids' Health - Topics - Colds and flu

There are over 200 viruses (germs) that can give you a cold, so you have to be really lucky to escape getting lots of colds during your life! They like to hang out where there are lots of people

Read more on Women's and Children's Health Network website

Healthdirect 24hr 7 days a week hotline

24 hour health advice you can count on

1800 022 222

Government Accredited with over 140 information partners

We are a government-funded service, providing quality, approved health information and advice

Australian Government, health department logo ACT Government logo New South Wales government, health department logo Northen Territory Government logo Government of South Australia, health department logo Tasmanian government logo Victorian government logo Government of Western Australia, health department logo